Massachusetts, 2016

Damaging Winds in Massachusetts, July 15, 2016

July 15, 2016 · NWS BOX · 2 events in 1 county or zone

A weak frontal boundary stalled across the I-95 corridor and was the focus for showers and thunderstorms to develop during the afternoon. A few of these storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak frontal boundary stalled across the I-95 corridor and was the focus for showers and thunderstorms to develop during the afternoon. A few of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 15, 1:15 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 15, 1:15 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
215 PM EDT FRI JUL 15 2016

.SYNOPSIS...
Scattered afternoon and thunderstorms primarily across eastern
CT...RI and southeast MA, but a few more thunderstorms may reach
western and central MA this evening as storms move out of NY. The
front stalls over the area Sat and may result in isolated
T-storms. By Sunday the front moves offshore with drier and less
humid air overspreading the region. Another frontal boundary may
trigger showers and thunderstorms Mon and Tue along with a return
to warmer and more humid weather. By the middle of next week drier
and less humid weather overspreads the region behind the front.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
2 PM UPDATE...

Thunderstorms have started to develop over RI and SE Mass.
Already looking at a few stronger thunderstorms. The threat for a
few severe thunderstorms will continue through the afternoon
hours.

A separate area of thunderstorms which is currently over NY may
reach western Mass by this evening. a few stronger thunderstorms
will be possible.

TODAY...

* Isolated to Scattered thunderstorms across Ri and SE Mass this
  afternoon and early evening.
* A separate line of thunderstorms may reach western and central
  Mass this evening.

Weak frontal boundary over the region this morning will stall across
the 95 corridor. This boundary will be the focus for thunderstorms
this afternoon. Cyclonic flow aloft combined with some mid-level
forcing will help develop thunderstorms after noon across RI and SE
Mass. Deep mid-level moisture will also be in place as K values will
be above 30. Some these storms could be strong as 0-6 km shear
values reach 30 kts with SB cape values above 1000 j/kg. Heavy
rainfall will be the main threat within any strong thunderstorm as
PWAT values will be close to 2 inches. Gusty winds and some small
hail are a risk as well. Most of the guidance does output some QPF
over this region. The NCAR ensembles as well show the best area for
thunderstorms will be across eastern CT, RI and SE Mass. Therefore
continue to highlight this region with a chc pop. Precip chances
will wane by 6 or 7 pm as mid-level lift moves offshore.

A hot day is on tap for today as temperatures will warm into the mid
90s. Onshore southwesterly flow will keep the immediate south coast
a bit cooler. Heat index values will also reach into the mid to
upper 90s across the interior. Although this is a few degrees shy of
heat adv, this is the warmest southern New England has been
this year. Will go ahead an issue a SPS for the heat risk.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT...

Cyclonic flow continues across the region as upper level shortwave
begins to approach the region. Mid-level moisture will begin to dry
out overnight resulting in a dry forecast. Still cannot rule out the
potential for fog and stratus, but do not anticipate it to be as
widespread as this morning.

Otherwise overnight temps will drop into the mid to low 60s with low
70s for the urban regions of BOS and PVD.

TOMORROW...

Upper level trough continues over the Northeast. Potent shortwave
over the eastern Great Lakes will approach New England. This wave
will weaken as it approaches so the potential for widespread
rainfall appears less than before. Cyclonic flow continues and with
marginal Cape values and mid-level moisture appears isolated showers
could develop across the region. The other limiting factor is that
heights are actually building in the mid-levels. Area with the best
potential for some showers will be across the interior, which is
closer to the upper level dynamics.

Another warm day will be on tap. 925mb temps are a few degrees
cooler than today. So anticipate temps to reach into the upper 80s to
low 90s. However with lower dewpoints, heat index values will reach
into the low 90s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Very pleasant Sunday with dry weather and noticeably less humid
* Scattered showers/thunderstorms possible Monday through Tuesday
* Dry and less humid weather returns middle of next week

Synoptic Overview ...

Great Lakes trough finally moves east of New England Sunday...
providing subtle height rises and flow becoming more anticyclonic
aloft. By late Mon yet another northern stream trough enters the
Great lakes/southern portions of Ontario and Quebec with its
associated cold front dropping into NY state. The mid level trough
and its attending frontal boundary move across the region Tue. By
Wed and Thu of next week low amplitude northern stream mean trough
sets up over the Northeast...with core of hot subtropical ridge
centered over the southern plains.

Model/Guidance Review ...

Both deterministic and ensembles are in very good agreement this
period. Thus will follow a model blend for this forecast.

Temperatures ...

Not as hot Sunday with front offshore and post frontal airmass
overspreading the region. Highs in the 80s but with dew pts in the
50s (especially inland) humidity levels will feel noticeably more
comfortable. However higher humidity returns Monday and Tue ahead of
approaching cold front. Low level WAA will boost highs in the upper
80s and low 90s.  Behind the front for mid week...more seasonable
and lower humidity.

Precipitation ...

Column dries substantially Sunday so expecting dry weather to
prevail. Next northern stream trough and attending cold front
approach Mon and Tue yielding the risk for scattered T-storms. Dry
weather likely returns mid week behind departing front.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

isolated to scattered thunderstorms for RI and SE Mass this
afternoon and early evening. a few severe thunderstorms are
possible with damaging winds and hail expected.

Thunderstorms over central NY at this time will move east this
afternoon and may reach western Mass by this evening.

===============================================================

Today...High confidence. Isolated thunderstorms across RI and SE
MA during the afternoon. Moderate confidence thunderstorms will
reach western MA this evening.

Tonight...High confidence. Generally VFR conditions are expected
except for some patchy fog along the SE coast and valleys. Low
chance for a few showers across western terminals

Tomorrow...Moderate confidence. Mainly VFR. May see scattered showers
approach the area with locally MVFR VSBYS.

KBOS TAF...Moderate confidence. VFR. Low potential for sea breeze
development late this morning. Also a low chance for an iso
thunderstorm this afternoon.

KBDL TAF...Moderate confidence. MVFR visibilities in fog likely
for a time overnight. VFR conditions expected tomorrow.

Outlook /Saturday Night through Tuesday/...

VFR through much of this period with potential brief MVFR in any T-
storms late Mon into Tue.  High confidence thru Sunday then moderate
confidence thereafter.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

CONFIDENCE...Moderate

SCA have been dropped across all waters this morning. Generally quiet
boating weather as seas will remain below 5 feet. Could see iso
thunderstorms across SE near shore waters. Otherwise developing
fog tonight and again tomorrow night may limit vsbys.

Outlook /Friday Night through Monday/ ...

Sat night and Sunday ... light winds...good vsby and dry weather.
Tranquil boating conditions.

Monday ... increasing sw winds ahead of approaching front. T-storms
possible late in the day and evening.

Tuesday ... cold front sweeps across the waters. T-storms
possible.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ003-004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ013-
     016>024.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
MARINE...None.

&&

SYNOPSIS...Nocera/Dunten
NEAR TERM...SML
SHORT TERM...Dunten
LONG TERM...Nocera
AVIATION...SML
MARINE...Nocera/Dunten
Hazardous weather outlook, Jul 15, 2:52 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
352 AM EDT FRI JUL 15 2016

CTZ002-MAZ002>011-014-026-160800-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHEAST MIDDLESEX MA-
NORTHERN MIDDLESEX MA-
352 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND WESTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES SOARING TO 90 TO 95 DEGREES COMBINED WITH HIGH
HUMIDITY WILL YIELD HEAT INDICES IN THE MID TO UPPER 90S THIS
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-160800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
352 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ003-004-MAZ013-016>021-RIZ001>007-160800-
TOLLAND CT-WINDHAM CT-WESTERN NORFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
352 AM EDT FRI JUL 15 2016

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...EASTERN
MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
EASTERN CONNECTICUT...RHODE ISLAND AND SOUTH OF THE MASS PIKE IN
MASSACHUSETTS. THE MAIN THREATS ARE LOCALIZED HEAVY RAINFALL AND
GUSTY WINDS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ012-015-160800-
SOUTHERN WORCESTER MA-SUFFOLK MA-
352 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
EASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES SOARING TO 90 TO 95 DEGREES COMBINED WITH HIGH
HUMIDITY WILL RESULT IN HEAT INDICES IN THE MID TO UPPER 90S THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-RIZ008-160800-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
352 AM EDT FRI JUL 15 2016

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 15, 1:18 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
218 PM EDT FRI JUL 15 2016

MAZ018-151900-
WESTERN PLYMOUTH MA-
218 PM EDT FRI JUL 15 2016

...DEVELOPING THUNDERSTORM IN NORTHEASTERN BRISTOL AND WEST CENTRAL
PLYMOUTH COUNTIES...

AT 218 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRIDGEWATER...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEWATER...MIDDLEBOROUGH...EAST BRIDGEWATER...HALIFAX...WEST
BRIDGEWATER AND PLYMPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4196 7083 4193 7100 4197 7105 4199 7105
      4205 7093
TIME...MOT...LOC 1818Z 237DEG 19KT 4196 7102

FRANK
Special weather statement, Jul 15, 1:34 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT FRI JUL 15 2016

MAZ017>019-151915-
NORTHERN BRISTOL MA-EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
234 PM EDT FRI JUL 15 2016

...A CLUSTER OF STRONG THUNDERSTORMS IN NORTH CENTRAL BRISTOL AND
CENTRAL PLYMOUTH COUNTIES...

AT 231 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM OVER HALIFAX...OR NEAR BRIDGEWATER...MOVING EAST AT 35
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
STORMS.  TORRENTIAL RAINFALL AND MINOR STREET FLOODING IS ALSO
EXPECTED WITH THIS ACTIVITY ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...TAUNTON...BRIDGEWATER...MARSHFIELD...MIDDLEBOROUGH...
SCITUATE...PEMBROKE...DUXBURY...HANOVER...EAST BRIDGEWATER...
RAYNHAM...KINGSTON...CARVER...LAKEVILLE...NORWELL...HANSON...
FREETOWN...HALIFAX...DIGHTON AND WEST BRIDGEWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES.

&&

LAT...LON 4199 7063 4201 7071 4197 7067 4198 7065
      4194 7063 4180 7102 4182 7109 4189 7117
      4220 7071 4217 7073 4209 7064 4205 7066
      4202 7062 4204 7065 4204 7066 4202 7068
      4200 7064 4201 7060
TIME...MOT...LOC 1831Z 247DEG 30KT 4199 7088

FRANK
Special weather statement, Jul 15, 2:08 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
308 PM EDT FRI JUL 15 2016

MAZ017>019-152000-
NORTHERN BRISTOL MA-EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
308 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORM IN NORTH CENTRAL BRISTOL AND CENTRAL PLYMOUTH
COUNTIES...

AT 308 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TAUNTON...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROCKTON...PLYMOUTH...TAUNTON...BRIDGEWATER...MARSHFIELD...
MIDDLEBOROUGH...EASTON...NORTON...PEMBROKE...ROCKLAND...DUXBURY...
WHITMAN...HANOVER...EAST BRIDGEWATER...RAYNHAM...KINGSTON...CARVER...
LAKEVILLE...NORWELL AND HANSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4182 7114 4196 7124 4215 7075 4201 7067
      4201 7070 4200 7071 4200 7070 4199 7070
      4195 7065 4190 7062
TIME...MOT...LOC 1908Z 248DEG 14KT 4191 7111

FRANK
Special weather statement, Jul 15, 2:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT FRI JUL 15 2016

RIZ001>004-152000-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-WESTERN KENT RI-
NORTHWEST PROVIDENCE RI-
310 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORM IN SOUTHEASTERN WINDHAM...KENT AND SOUTHERN
PROVIDENCE COUNTIES...

AT 310 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COVENTRY...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...WARWICK...CRANSTON...COVENTRY...NORTH PROVIDENCE...
WEST WARWICK...JOHNSTON...EAST GREENWICH...SCITUATE...
WEST GREENWICH...FOSTER AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4162 7177 4165 7179 4176 7179 4187 7148
      4177 7139 4173 7138 4172 7136 4167 7138
      4168 7139 4169 7145 4167 7144 4167 7143
      4166 7141 4165 7146
TIME...MOT...LOC 1910Z 248DEG 13KT 4168 7172

FRANK
Special weather statement, Jul 15, 2:13 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
313 PM EDT FRI JUL 15 2016

MAZ022-152000-
BARNSTABLE MA-
313 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORM IN NORTHEASTERN BARNSTABLE COUNTY WITH
DANGEROUS CLOUD TO GROUND LIGHTNING...

AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF PROVINCETOWN...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PROVINCETOWN AND TRURO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4199 7008 4203 7009 4206 7013 4206 7017
      4204 7019 4202 7019 4207 7024 4208 7022
      4207 7012 4205 7006 4200 7001
TIME...MOT...LOC 1913Z 248DEG 13KT 4204 7036

FRANK
Local storm report, Jul 15, 2:20 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 WNW KIEFER PARK       41.60N  71.46W
07/15/2016                   WASHINGTON         RI   PUBLIC

            TREES AND WIRES DOWN

&&

LEC

The radar

The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barnstable

When
July 15, 2:35 PM EST
Where
Barnstable County, Provincetown Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.070, -70.220

The Automated Weather Observation System at Provincetown Municipal Airport recorded a wind gust of 63 mph associated with a thunderstorm.

Thunderstorm Wind, Barnstable

When
July 15, 2:45 PM EST
Where
Barnstable County, Provincetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.050, -70.180

A beach sign was blown down on the east side of Race Point Road near Ocean View Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651026, 651024.